advertisement
Question
Posted by: Amelie | 2008/07/23

Corisone and muscle function

I hope you can help me!

I re-started my training program about a month ago - after a few years of being really couch potato. I was extremely impressed by the way my body responded to the exercise (I' ve been doing cardio and weight combinations). All round I was really pleased.

Then I got sick about two weeks ago. After antibiotics, I had to go a see a specialist as my ear infection wouldn' t clear up. He discovered it was inner ear infection and gave me corisone tables, anti-viral medication and stuff for the vertigo.

I' m better now and started out at gym on Monday again. I was ok with cardio - it took a lot less to get my heart rate to its higher rate, so I took it slow. But when it came to toning my muscles are SHOT. I can' t do half the amount of even simple things like leg lifts or sit ups. My muscles are burning and have no capacity. I can do less that when I started up a bit more than a month ago!

Why is this? Could the cortisone have done this? Or the anti virals? I' ve been sick before but it has never had this kind of impact on my muscles.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageFitnessDoc

HI Amelie

I think you're probably just dealing with the systemic effects of the initial infection, and of course, the presence of a stress-response suppression doesn't help a great deal. However, I don't think it's a major crisis, you just need to ride out this bad patch, obviously get over the initial infection completely (which can take longer than people often realise) and then allow the medication to clear the system too. Cortisone can cause this, because remember, you're trying to supress your body's natural response to stress. Training is a stress, one which helps the body get stronger, but a stress nonetheless. It's possible that the medication is affecting your ability to deal with it. So just take it easy, avoid those difficult activities and give it time, because it will get better.

Ross

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement